Abilify and Antibiotics...anyone been this route?

Discussion in 'General Parenting' started by shutterbunny, May 14, 2007.

  1. shutterbunny

    shutterbunny New Member

    Hi all,

    hope everyone had a nice Mother's Day!

    My difficult child has been on Abilify for 2 months and we've seen such a great turn around. We've slowly increased his dose to 5mg and we may need to increase again, but we're happy with-things for now...until Friday.

    Friday, pre-school called and said difficult child was hot (temp most likely, but they didn't have a thermometer) and sluggish and he told the teacher his throat hurt. I went to pick him up and took him to the pediatrician and he has strep. They put him on an antibiotic called duracef. I asked the pediatrician. if he thought it would interact with-the abilify. He said he didn't know he'd check...he hasn't had any kids on abilify so he's not used to looking for problems with it. He came back and said his computer said no interactions but we should also ask the pharmacist. Pharmacist also said no known interactions.

    Ok, so he started the duracef (is to take it twice a day for 10 days) on Friday night and by Saturday morning we were ALMOST back to the "old" difficult child ways. He was defiant and full of rage, everything set him off and he was difficult to reason with again...he's feeling much better, so I'm wondering if the duracef is messing with the way the abilify works....anyone have any ideas or experience with this?

    Thanks, I appreciate it.
  2. totoro

    totoro Mom? What's a GFG?

    My difficult child 1 is on Abilify... I have not had her on any antibiotics since being on the Abilify. But I do know that when they are sick, especially if they are possibly BiPolar (BP), or a mood disorder, sometimes being sick can send them into a tailspin. The struggle to get better, the effects on the body all of it can really wreak havoc on their moods and cycles. Sleep, diet etc... all of it when they are sick.
    When difficult child is not feeling well she is all over the place, sometimes increase in depression or mania... or both!!!

    I would make sure and document this, strep is hard on the body. Watch for any other wierd side affects. Call your pediatrician, if it seems like it is a reaction.
    good luck
  3. shutterbunny

    shutterbunny New Member


    as always you have good answers for me! thanks...I guess since I don't know exactly how he feels I shouldn't assume that since he's running around like a maniac that he feels fine...maybe it is just him being him and the infection is sending him off of his recently stable path. His diagnosis is unspecified mood disorder, but neuropsychologist suspects early onset BiPolar (BP). I never really thought of illness being a trigger for mania and depression though it does make sense because when he's sick, he is cranky (as are all kids). I'll watch him but perhaps it is just the strep taking its own sweet time leaving his system.

    Again, thank you so much for giving me great answers.
  4. totoro

    totoro Mom? What's a GFG?

    He just might feel fine also!!! but is body may be reacting!!! It takes a lot for my difficult child to "act" sick! She just gets worse, her moods, her cycles etc. In some of the BiPolar (BP) books they discuss this topic, that you can sometimes tell when your child is comeing down with something by the change in their moods.
    It is a good thing to know, whenever difficult child starts acting "different" I watch for signs of sickness, as well as anything else... sometimes it is just her!!!

    These kids!!! We should all have our Masters in this stuff! At least by the time they are in their teens!
  5. tiredmommy

    tiredmommy Site Moderator

    Hi Shutterbunny,
    Totoro is correct about how hard illnesses are on our difficult children. The tailspin can be caused by many things: the physical discomfort of being ill, the medication (ex: upset stomach from the antibiotic) or even the strep bacteria (but that's extremely rare). There's a condition called PANDAS, you may want to read a bit just in case. The odds are, however, that your child is just reacting to being ill.
  6. SRL

    SRL Active Member

    I have found pharmacists to be the most reliable when it comes to drug interactions.

    My suspects in a situation like this would be first, feeling crummy, second, the antibiotic, and third, antibiotic-medication reaction.

    Heck, I'm mean when I'm sick and I'm all grown up and don't have mood disorders. :smile:
  7. shutterbunny

    shutterbunny New Member

    Tortoro, Tired Mommy and SRL,

    Thanks all for your compassion and advice. I truly appreciate it. I'm going to look at the link,

    Again, thanks all!